WHAT IS DIALYSIS DISEQUILIBRIUM SYNDROME
The phenomenon of the dialysis disequilibrium syndrome often happens after a kidney failure patient has just been initiated on dialysis (although this is not necessarily the case and it can happen later as well). Asfluid and toxins are removed from the body with dialysis, physiological changes which can induce a number of neurological symptoms begin to occur.
- Coma, or death in severe cases
WHY DOES DIALYSIS DISEQUILIBRIUM SYNDROME HAPPEN: UNDERSTANDING ITS PHYSIOLOGY
You would think that with dialysis being around for half a century, we would understand all its adverse effects by now.
- One of the theories that has been proposed is something called, “reverse osmotic shift”, or reverse urea effect. Essentially what that means is that once dialysis is initiated, removal of toxins (blood urea) leads to relative increase in the amount of water concentration in the blood. This water can then move into brain cells leading it to swell, causing something called cerebral edema. This swelling of the brain cells via this mechanism has been thought of as one of the possible reasons for the usual neurological problems associated with dialysis disequilibrium syndrome.
- Decreased pH of the brain cells. In layman terms, this would mean that the brain cells have a higher level of “acid”. This has been proposed as another possible cause.
- Idiogenic osmoles produced in the brain (the details of numbers 2 and 3 are beyond the scope of this article).
WHO IS MORE LIKELY TO DEVELOP DIALYSIS DISEQUILIBRIUM SYNDROME: FACTORS THAT INFLUENCE ITS DEVELOPMENT
Fortunately, dialysis disequilibrium syndrome is a relatively rare entity and its incidence continues to drop.
Here are some situations when a patient could be considered high risk for development of dialysis disequilibrium syndrome:
CAN DIALYSIS DISEQUILIBRIUM SYNDROME BE PREVENTED
Since dialysis disequilibrium syndrome is thought to be related to rapid removal of toxins (urea) and fluid from the newly dialyzed patient, certain preventive measures might be helpful. Identifying the high risk patient, as mentioned above, is the first step. Beyond that, there are certain strategies that might help:
- Slow initiation of dialysis, preferably limiting the first session to around 2 hours, with slow blood flow rates.
- Repeating the session for first 3-4 days, daily, which not might be the typical frequency in the long run (hence more frequent, but “gentler” sessions)
- Infusion of something called mannitol
IS IT POSSIBLE TO TREAT DIALYSIS DISEQUILIBRIUM ONCE IT DEVELOPS
Treatment is mostly symptomatic. Nausea and vomiting can be treated medically using medications like ondansetron. If seizures ever happen, the typical recommendation is to stop dialysis and initiate antiseizure medications. The intensity and the aggressiveness of dialysis might need to be reduced for future treatments.